Illinois, 2016

Damaging Winds in Illinois, June 22, 2016

June 22, 2016 · NWS ILX · 9 events in 4 counties and zones

A warm front triggered widespread showers and thunderstorms across central Illinois during the early morning of June 22nd. A few of the storms produced damaging wind gusts in excess of 60 mph across portions of Fulton, Mason, Menard, and Sangamon counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front triggered widespread showers and thunderstorms across central Illinois during the early morning of June 22nd. A few of the storms produced damaging wind gusts in excess of 60 mph across portions of Fulton, Mason, Menard, and Sangamon counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 22, 2:41 AM CST, 52 minutes earlier.

Area forecast discussion, Jun 22, 2:41 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
341 AM CDT WED JUN 22 2016

.SHORT TERM...(Today)
ISSUED AT 341 AM CDT Wed Jun 22 2016

An axis of elevated instability extending into central IL from NW to
SE out of Iowa will be the focus for heavy rainfall this morning. A
30-40kt low level jet will continue pushing high PW air up and over
a stationary boundary situated farther south from Springfield to
Mattoon. A flash flood watch seemed reasonable for the late night
and early morning portion of today's storm chances, for our northern
tier of counties. There are indications in the RAP that our line of
storms will shift north into northern IL by late morning. HRRR
output shows a secondary line of storms in the late morning and
early afternoon period moving across the I-74 corridor. There is
potential for some severe hail early this morning for our NW
counties. Freezing levels at 14K feet require vigorous updrafts to
create severe hail, but some isolated cells could keep that
intensity as they push into Knox county through 6 am. Will monitor
for possible warnings.

As for the weather grids, will hit storms and heavy rain hard
through mid morning, then will diminish storm chances from south to
north into the afternoon, as the warm front redevelops across
northern IL. The highest severe storm potential will reside north of
I-74 as the next round of storms hit Illinois mainly this evening.

Another concern today will be heat indices creeping above 100F
southwest of a line from Canton to Lawrenceville. There should be
ample sunshine in that area for high temps to climb into the low to
mid 90s. When combined with dewpoints in the low 70s, heat index
readings this afternoon will reach between 98 and 101F. Our heat
advisory criteria is 105-114F, so have held off on issuing a
headline for that today. Will cover the heat in the hazardous
weather outlook and other social media to heighten awareness.

&&

.LONG TERM...(Tonight through Tuesday)
ISSUED AT 341 AM CDT Wed Jun 22 2016

The trend of the models in the shorter term have been to push the
warm front further to the north tonight...so the low tracks further
from ILX.  Keeping the higher pops north of I-74 corridor before
midnight tonight...with diminishing activity in the early morning
hours.  MaxT has quite the gradient across Central Illinois, with
cooler temps in the north with more persistent cloudy skies.
Concerned that the models are not handling the cloud cover well
overall, there is a lot of room for error with warm air already in
place over the region.  Mid to upper 80s on Friday, quiet weather
briefly for the end of the week before the next system starts to
make its way into the Midwest with a low moving across the Great
Lakes, dragging a boundary.  Surface depiction is weak so far in the
models...trying to create qpf under an expansive ridge. Boundary
layer RH from prev activity will be getting tempered on Thursday and
Friday with mixing, and a lot will be driven by mesoscale. Not a
high confidence forecast for the weekend pops. Scattered shower and
thunderstorm activity both Sat and Sun, with enough breaking up in
the clouds to warm up the lower 90s. Far enough out in the forecast
that the pops will remain low for now. Heat returns for the weekend
again as WAA stays in place with southerly and westerly flow out of
the ridging in the west. Early next week in the model blends is warm
with diffuse lingering low pops.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1149 PM CDT Tue Jun 21 2016

Showers/storms should continue to gradually shift across the
central Illinois terminal area overnight, with the precipitation
lingering into Wednesday morning. Predominantly VFR conditions
are anticipated, but some lower conditions are likely if a heavier
thunderstorm impacts a local terminal. A break in the rainfall
should occur by midday Wednesday, lingering into early afternoon.
Additional storm redevelopment is likely, but significant
uncertainties with respect to coverage and location preclude
carrying more than a VCTS or VCSH mention at this time.

&&

.ILX Watches/Warnings/Advisories...
Flash Flood Watch until 10 AM CDT this morning for ILZ027>031-
037-038.

&&

SHORT TERM...Shimon
LONG TERM...HJS
AVIATION...Bak
Hazardous weather outlook, Jun 21, 2:37 PM CST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
337 PM CDT TUE JUN 21 2016

ILZ027>031-036>038-221100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
337 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AHEAD OF AN ADVANCING WARM FRONT
TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE LATE
TONIGHT...MAINLY ALONG AND NORTHWEST OF CANTON TO BLOOMINGTON
LINE. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING DURING THE MORNING
HOURS...WITH GUSTY WINDS AND HAIL POSSIBLE.

AFTER THIS INITIAL ROUND OF CONVECTION...ADDITIONAL STRONG TO
SEVERE THUNDERSTORMS WILL LIKELY DEVELOP BY LATE WEDNESDAY
AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...LARGE HAIL...AND
ISOLATED TORNADOES. EXACTLY WHERE THESE STORMS WILL FIRE REMAINS
IN QUESTION...BUT CURRENT INDICATIONS SUGGEST IT WILL BE NORTH OF
THE I-74 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT...MAINLY AFTER
MIDNIGHT.

ILZ043>046-055-057-221100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-PIATT-VERMILION-
337 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AHEAD OF AN ADVANCING WARM FRONT
TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING DURING THE MORNING
HOURS...WITH GUSTY WINDS AND HAIL POSSIBLE.

AFTER THIS INITIAL ROUND OF CONVECTION...ADDITIONAL STRONG TO
SEVERE THUNDERSTORMS WILL LIKELY DEVELOP BY LATE WEDNESDAY
AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...LARGE HAIL...AND
ISOLATED TORNADOES. EXACTLY WHERE THESE STORMS WILL FIRE REMAINS
IN QUESTION...BUT CURRENT INDICATIONS SUGGEST IT WILL BE NORTH OF
THE I-74 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040>042-047>054-056-061>063-066>068-071>073-221100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-
JASPER-LAWRENCE-LOGAN-MACON-MASON-MENARD-MORGAN-MOULTRIE-RICHLAND-
SANGAMON-SCHUYLER-SCOTT-SHELBY-
337 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...
SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AHEAD OF AN ADVANCING WARM FRONT
TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING DURING THE MORNING
HOURS...WITH GUSTY WINDS AND HAIL POSSIBLE.

SCATTERED THUNDERSTORMS MAY RE-DEVELOP LATE WEDNESDAY AFTERNOON
AND EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL...HOWEVER THE MAIN FOCUS FOR
WIDESPREAD SEVERE WEATHER WILL BE FURTHER NORTH...MAINLY NORTH OF
THE I-74 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, Jun 22, 3:26 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
426 AM CDT WED JUN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
06/22/2016  M2.70 INCH       KNOX               IL   TRAINED SPOTTER

            HEAVY RAIN STILL FALLING

&&

25

The radar

The Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 09:33 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
June 22, 3:33 AM CST to 3:38 AM CST
Where
Fulton County, 0.95 mi NW of Smithfield
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.481, -90.291

A tree was blown onto IL-95 near Smithfield.

Thunderstorm Wind, Fulton

When
June 22, 3:40 AM CST to 3:45 AM CST
Where
Fulton County, Lewistown
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.400, -90.150

Several trees and large tree branches blown down in Lewistown.

Thunderstorm Wind, Mason

When
June 22, 3:47 AM CST to 3:52 AM CST
Where
Mason County, Havana
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
COOP Observer
Coordinates
40.300, -90.070

Several tree limbs and power lines were blown down in Havana.

Thunderstorm Wind, Mason

When
June 22, 3:48 AM CST to 3:53 AM CST
Where
Mason County, 1.5 mi S of Havana
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.279, -90.066

Five power poles were snapped off west of IL-97 on 1550E near the power station.

Thunderstorm Wind, Mason

When
June 22, 4:00 AM CST to 4:05 AM CST
Where
Mason County, 2.31 mi SSW of Teheran
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.187, -89.809

Four power poles were snapped off and four irrigation legs were flipped at 2900E and 850N about 5 miles west of Mason City. Several 18-inch diameter trees were snapped off at 2800E just north of 850N.

Thunderstorm Wind, Mason

When
June 22, 4:00 AM CST to 4:05 AM CST
Where
Mason County, Easton
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.230, -89.830

Numerous power lines were blown down in Easton.

Thunderstorm Wind, Menard

When
June 22, 4:20 AM CST to 4:25 AM CST
Where
Menard County, Greenview
Measured
61 kt (70 mph) estimated gust
Property damage
$36,000
Reported by
Emergency Manager
Coordinates
40.080, -89.750

Numerous trees and tree branches were blown down in Greenview. One power pole was snapped.

Thunderstorm Wind, Sangamon

When
June 22, 4:40 AM CST to 4:45 AM CST
Where
Sangamon County, 3.18 mi W of Williamsville
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
39.950, -89.610

Nine trees were blown down just west of Williamsville.

Thunderstorm Wind, Sangamon

When
June 22, 4:48 AM CST to 4:53 AM CST
Where
Sangamon County, Spaulding
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.870, -89.530

Numerous large tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637364, 637376, 637365, 637373, 637370, 637375, 637366, 637368, 637367.